Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 144, NWS Twin Cities, MN

July 28, 2023Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 2023, 6:50 PM CDT for Eau Claire County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2023, 6:50 PM CDT (23:50 UTC)
Expired
Jul 28, 2023, 7:15 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 4:04 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

685 
WUUS53 KMPX 282350
SVRMPX
WIC035-290015-
/O.NEW.KMPX.SV.W.0144.230728T2350Z-230729T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
650 PM CDT Fri Jul 28 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Eau Claire County in west central Wisconsin...

* Until 715 PM CDT.

* At 650 PM CDT, a severe thunderstorm was located over Price, or 21
  miles northeast of Whitehall, moving east at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fairchild around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4460 9117 4468 9111 4467 9092 4460 9092
TIME...MOT...LOC 2350Z 290DEG 21KT 4462 9105 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
1 follow-up statement
000 
WWUS53 KMPX 290010
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Fri Jul 28 2023

WIC035-290020-
/O.EXP.KMPX.SV.W.0144.000000T0000Z-230729T0015Z/
Eau Claire WI-
710 PM CDT Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EAU CLAIRE COUNTY
WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.

LAT...LON 4460 9117 4468 9111 4467 9092 4460 9092
TIME...MOT...LOC 0010Z 290DEG 21KT 4458 9091 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:39 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 28, 6:39 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
639 PM CDT Fri Jul 28 2023

.UPDATE...
Issued at 635 PM CDT Fri Jul 28 2023

Updated to include 00z aviation discussion below.

&&

.DISCUSSION...(This evening through Friday)
Issued at 339 PM CDT Fri Jul 28 2023

KEY MESSAGES:

- Scattered showers and thunderstorms possible in southern Minnesota
  through this evening. A few severe storms are possible.

- Quiet pattern sets up starting this weekend, with cooler
  temperatures and no significant chances for precipitation through
  the middle of next week.

Still a rather highly uncertain setup for this afternoon's convection
with multiple but weak ingredients at play that could still produce a
few strong/severe thunderstorms over southern MN. KMPX radar this
afternoon shows a few showers and thunderstorms north of the US212
corridor in MN. These storms are running through an environment that
is rather moist in the lower levels (evidenced by dewpoints around 70
degrees) but with still an appreciable dry layer up through the mid-
levels. There is a jet exit region punching from NW MN into central
MN, in the vicinity of a southeastward moving cold front. There is
also a secondary front sitting over northern IA which will be the
better focusing mechanism for more robust thunderstorm development
through the rest of this afternoon and evening. Thus, while the
coverage will be rather meager and many areas will see little/no
rain within the WFO MPX coverage area, there is still the thinking
that any storms that do develop through this evening may so do in
clusters that could develop fairly quickly and rise to the level of
being strong-severe. With regards to the SWODY1, the latest update
has nudged the Marginal Risk portion over eastern portions of our
area farther north just into the WFO DLH area, thus now encompassing
the entire Twin Cities metro. No changes were made to the Slight Risk
area over southern MN. The primary hazards for any strong-severe
thunderstorms thru this evening will be large hail (owing to steep
lapse rates) and damaging wind gusts (with 40-50kt midlevel winds),
but the biggest mitigating factor will be the expected poor coverage
of storms, especially as they traverse eastward.

Once we get to midnight, any and all storms should be to the east of
the WFO MPX coverage area and have dissipated, with the cold frontal
passage not far behind. The frontal passage will allow for much drier
air and slightly cooler air to slide into the Upper Midwest for the
weekend into early next week. This will make for a very comfortable
summer weekend across MN/WI as highs in the upper 80s to near 90 with
dewpoints around 70 dropping to highs in the upper 70s to lower 80s
and dewpoints in the 50s both Saturday and Sunday.

Continuing into next week, high pressure at the surface along with
rather benign northwest flow aloft will be the prevailing features
which will drive a mainly dry forecast across our coverage area. The
few and far between rain chances will not amount to much, thus no
improvements to the drought conditions are anticipated. There does
look to be a cold frontal passage Wednesday into Thursday, as
temperatures warm through Wednesday (potentially reaching the lower
90s) then drop back for the end of the week. Blended model guidance
also has a few periods of slight chance PoPs in that Wednesday-
Thursday timeframe, but overall guidance is not impressed with the
prospects for appreciable precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 635 PM CDT Fri Jul 28 2023

Thunderstorm complex has pushed east of all terminals except KEAU,
and EAU is dealing with it at this point. Will be done there by 01z,
then dry conditions will prevails for all TAF sites thereafter.
Ceilings, mainly at the eastern TAFs at initialization time, will
dissipate steadily this evening, with only passing high cirrus
overnight through tomorrow. Winds will settle on N to NW tonight
through tomorrow with speeds 5-10kts.

KMSP...No additional issues expected at MSP. Mid-level ceilings will
dissipate this evening, leaving FEW-SCT high cirrus tonight through
tomorrow. Winds will slowly back from NE to NW with speeds 10kts or
less.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind N 5-10 kts.
Mon...VFR. Wind SE 5-10 kts.
Tue...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
DISCUSSION...JPC
AVIATION...JPC
Hazardous weather outlook, Jul 28, 4:59 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
459 PM CDT Fri Jul 28 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291400-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
459 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms will be likely through this evening mainly in
eastern and southern Minnesota into western Wisconsin. A few
storms could be strong to severe, mainly along and south of a line
from Redwood Falls MN to the southern Twin Cities metro to Eau
Claire WI. The main hazards are large hail and damaging winds,
though a tornado cannot be ruled out, especially near the Iowa
border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed through this
evening in east central through southeastern Minnesota into
western Wisconsin.

In the hours before

Local storm report, Jul 28, 5:33 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
533 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Tstm Wnd Dmg     3 SW Eagan              44.82N 93.20W
07/28/2023                   Dakota             MN   Trained Spotter

            Multiple trees uprooted along Ballantrae Rd.
            Report from Twitter with photos.

&&

BPH
Special weather statement, Jul 28, 5:40 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
540 PM CDT Fri Jul 28 2023

WIZ015-027-282330-
Chippewa WI-Barron WI-
540 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northwestern
Chippewa and southeastern Barron Counties through 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Auburn, or 20 miles southeast of Rice Lake, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bloomer around 550 PM CDT.

This includes U.S. Highway 53 between mile markers 112 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.

&&

LAT...LON 4504 9133 4517 9167 4521 9167 4530 9159
      4526 9117
TIME...MOT...LOC 2240Z 291DEG 19KT 4523 9153

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CTG
Special weather statement, Jul 28, 6:02 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
602 PM CDT Fri Jul 28 2023

WIZ023-025-282345-
St. Croix WI-Dunn WI-
602 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of central Dunn and
southeastern St. Croix Counties through 645 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knapp, or 9 miles west of Menomonie, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Menomonie around 615 PM CDT.

Other locations in the path of this storm include Elk Mound.

This includes Interstate 94 in Wisconsin between mile markers 27 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.

&&

LAT...LON 4471 9168 4481 9214 4485 9215 4486 9226
      4504 9219 4505 9165 4488 9165
TIME...MOT...LOC 2302Z 280DEG 28KT 4491 9210

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CTG
Local storm report, Jul 28, 6:15 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
615 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Hail             3 NE Bloomer            45.13N 91.45W
07/28/2023  M1.75 inch       Chippewa           WI   Trained Spotter

&&

tdk
Local storm report, Jul 28, 6:32 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Hail             3 NE Bloomer            45.13N 91.45W
07/28/2023  M3.00 inch       Chippewa           WI   Trained Spotter

            Spiky hail. Most hail stones were 2 in
            diameter but the largest was 3 in from spike
            to spike.

&&

BPH
Special weather statement, Jul 28, 6:37 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
637 PM CDT Fri Jul 28 2023

WIZ025>028-290100-
Chippewa WI-Dunn WI-Eau Claire WI-Pepin WI-
637 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northeastern Pepin,
eastern Dunn, Chippewa and Eau Claire Counties through 800 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Altoona, or 9 miles south of Eau Claire, moving east
at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Fall Creek and Augusta.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 48 and 86.
 U.S. Highway 53 between mile markers 86 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.

&&

LAT...LON 4460 9183 4521 9181 4521 9155 4529 9153
      4529 9093 4460 9093
TIME...MOT...LOC 2337Z 265DEG 26KT 4469 9147

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:19 PM CDTSpecial Weather StatementMPXRusk41 min
Jul 27, 7:23 PM CDTSpecial Weather StatementMPXPolk37 min
Jul 27, 7:40 PM CDTFlood WatchMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more4 hr
Jul 27, 7:53 PM CDTFlash Flood WarningMPXBarron, Rusk3 hr
Jul 27, 8:09 PM CDTFlash Flood WarningMPXPolk3 hr
Jul 28, 4:59 PM CDTSevere Thunderstorm WarningMPXPierce31 min
Jul 28, 5:21 PM CDTSpecial Weather StatementMPXSaint Croix39 min
Jul 28, 5:40 PM CDTSpecial Weather StatementMPXChippewa50 min
Jul 28, 5:53 PM CDTSevere Thunderstorm WarningMPXChippewa37 min
Jul 28, 6:02 PM CDTSpecial Weather StatementMPXDunn43 min
Jul 28, 6:19 PM CDTSevere Thunderstorm WarningMPXChippewa26 min
Jul 28, 6:37 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire83 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.